South Dakota, 2009

Flood in South Dakota, March 17 to 24, 2009

March 17 to 24, 2009 · NWS ABR · 1 event in 1 county or zone

Rapid snowmelt and ice jamming caused the Moreau River near Whitehorse to go above flood stage on March 17th. 9 feet on March 18th and then slowly fell to below flood stage on March 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Rapid snowmelt and ice jamming caused the Moreau River near Whitehorse to go above flood stage on March 17th. The river rose to a crest of 24.9 feet on March 18th and then slowly fell to below flood stage on March 24th. Flood stage near Whitehorse is 21 feet. Many acres of pastureland were flooded as a result. There were also some evacuations from Whitehorse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 17, 1:32 AM MST, 6 hours 28 minutes earlier.

Area forecast discussion, Mar 17, 1:32 AM MST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
332 AM CDT TUE MAR 17 2009

.SHORT TERM...THROUGH THURSDAY

SNOWMELT AND ICE JAMS HAVE BEEN MAIN FOCUS OF FORECAST THIS
AM. THREAT FOR ADDITIONAL HEAVY RUNOFF IS MUCH REDUCED NOW THAT WE
ARE ON THE COOL SIDE OF A COLD FRONT. ADDITIONALLY...AS AN UPPER
TROUGH MOVES OVERHEAD...A SERIES OF WEAK SHORTWAVE WILL TRAVERSE
THE REGION AND PROVIDE FOR INTERMITTENT CLOUD COVER. WITH LOWER
TEMPERATURES IN THE FORECAST...THIS SHOULD CUT DOWN ON THE
INTENSITY OF RUNOFF SOMEWHAT. UNFORTUNATELY...DECREASED INSOLATION
WILL ALSO RESULT IN LESS THAW AS WELL. AS FOR PRECIPITATION WITH
THESE SHORTWAVES...SOUNDINGS SUGGEST LITTLE MORE THAN SPRINKLES
FOR THE REGION.

TEMPERATURES TODAY ARE HARD TO NAIL DOWN AS CLOUD COVER AND COLD
ADVECTION ARE BOTH IMPORTANT FACTORS. H85 TEMPERATURES WILL DIP TO
0 TO +2C...AND DROP ANOTHER 2 TO 4 DECREES C BY TONIGHT. A SURGE
OF WARMER AIR ALOFT IS NOT EXPECTED UNTIL LATE IN THE DAY
THURSDAY...THUS TEMPERATURES THIS PERIOD WILL BE AT OR SLIGHTLY
ABOVE CLIMO.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
WELL THE MODELS AND ENSEMBLES CONTINUE TO AGREE WELL AND BE
CONSISTENT WITH THE LONG WAVE PATTERN THROUGH MOST OF THE
EXTENDED. THE DISAGREEMENT TOWARDS THE END COMES WITH THE TIMING
AND STRENGTH OF THE LARGE UPPER TROUGH TO AFFECT OUR AREA LATE IN
THE WEEKEND AND EARLY IN THE WEEK. THE PERIOD BEGINS WITH AN UPPER
LEVEL RIDGE AXIS JUST TO THE WEST OF OUR REGION. THIS 50H RIDGE
AXIS SLOWLY MOVES ACROSS THE CENTRAL PART OF THE COUNTRY THROUGH
SATURDAY NIGHT. A LARGE UPPER TROUGH COMES ONSHORE OUT WEST ON
SATURDAY AND PROGRESSES INTO THE CENTRAL PART OF US SUNDAY NIGHT
AND MONDAY. THE GFS WAS QUICKER WITH THIS UPPER TROUGH/LOW WHILE
THE EC WAS SLOWER AND STRONGER COME EARLY NEXT WEEK. ALREADY HAVE
IN CHANCES OF SHOWERS FOR SUNDAY THROUGH MONDAY NIGHT. MAY HAVE TO
ADD IN SOME THUNDER WITH GOOD MOISTURE ALONG WITH SOME INSTABILITY
WITH IT. OTHERWISE...TEMPERATURES REMAIN ABOVE NORMAL THROUGH THE
LONG TERM AS SOUTH WINDS AT THE SURFACE PREVAIL.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO REMAIN AT ALL OF THE TAF SITES
TODAY ON THROUGH TONIGHT. SCT-BKN MID AND HIGH LEVEL CLOUDS AOA
12000 FEET WILL TRAVERSE OVER THE AREA THROUGH THE PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 17, 1:22 AM MST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
322 AM CDT TUE MAR 17 2009

SDZ016-017-033>037-045-048-051-180830-
POTTER-FAULK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
322 AM CDT TUE MAR 17 2009 /222 AM MDT TUE MAR 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ003>011-015-018>023-180830-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
322 AM CDT TUE MAR 17 2009 /222 AM MDT TUE MAR 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

CLOUDS AND COOLER AIR WILL RESULT LESS SNOW MELT THEN WHAT OCCURRED
DURING THE WEEKEND AND EARLY THIS WEEK. THERE STILL REMAINS THE
POTENTIAL TO SEE MINOR FLOODING OF SMALL STREAMS AND CREEKS DUE TO
ADDITIONAL RUN OFF OR ICE JAMS FOR NORTHERN/NORTHEASTERN
SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Dewey

When
March 17, 8:00 AM MST to March 24, 8:00 AM MST
Where
Dewey County, 2.83 mi ESE of Whitehorse to 2.9 mi ESE of Whitehorse
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.255, -100.846

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160455.